Sinusitis is swollen, infected linings of the sinuses. The sinuses are hollow spaces in the bones of your face and skull. They connect with the nose through small openings. Like the nose, their linings make mucus.
Sinusitis occurs when the sinus linings become infected. The passageways from the sinuses to the nose are very narrow. Swelling and mucus may block the passageways. This leads to pressure changes in the sinuses that can be painful.
A number of things can cause swelling and sinusitis. Most often it’s allergens (things that cause allergies, like pollen and mold) and viruses, such as viruses that cause the common cold. Whether the cause is allergies or a virus, the sinus linings can swell. When swelling causes the sinus passageway to swell shut, bacteria, viruses, and even fungus can be trapped in the sinuses. They grow in the warm, moist environment and cause a sinus infection.
If your nasal bones have been injured or are deformed, causing partial blockage of the sinus openings, you are more likely to get sinusitis.
Your healthcare provider will ask about your symptoms and will examine you. You may have an X-ray to look for swelling, fluid, or small benign growths (polyps) in the sinuses.
Decongestants may help. They may be nonprescription or prescription. They are available as liquids, pills, and nose sprays.
Your healthcare provider may prescribe an antibiotic. In some cases you may need to take decongestants and antibiotics for several weeks.
You may need nonprescription medicine for pain, such as acetaminophen or ibuprofen. Check with your healthcare provider before you give any medicine that contains aspirin or salicylates to a child or teen. This includes medicines like baby aspirin, some cold medicines, and Pepto-Bismol. Children and teens who take aspirin are at risk for a serious illness called Reye's syndrome. Nonsteroidal anti-inflammatory medicines (NSAIDs), such as ibuprofen and aspirin, may cause stomach bleeding and other problems. These risks increase with age. Read the label and take as directed. Unless recommended by your healthcare provider, do not take for more than 10 days for any reason.
If you have chronic or repeated sinus infections, allergies may be the cause. Your healthcare provider may prescribe antihistamine tablets or prescription nasal sprays (steroids or cromolyn) to treat the allergies during your allergy season or, in some cases, year-round. Using a steroid for a long time can have serious side effects. If steroid medicine is prescribed for you, take it exactly as your healthcare provider prescribes. Don’t take more or less of it than prescribed by your provider and don’t take it longer than prescribed. Don’t stop taking a steroid without your provider's approval. You may have to lower your dosage slowly before stopping it.
If you have chronic, severe sinusitis that does not respond to treatment with medicines, surgery may be done. The surgeon can create an extra or enlarged passageway in the wall of the sinus cavity. This allows the sinuses to drain more easily through the nasal passages. This should help them stay free of infection.
Symptoms may get better gradually over 3 to 10 days. Depending on what caused the sinusitis and how severe it is, it may last for days or weeks. The symptoms may come back if you do not finish all of your antibiotic.